Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 50, NWS Springfield, MO

April 20, 2002Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Apr 20, 2002, 2:55 PM CDT for Bourbon County, Crawford County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2002, 2:55 PM CDT (19:55 UTC)
Expired
Apr 20, 2002, 3:45 PM CDT
In force
50 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Bourbon County, KS, Crawford County, KS

The radar

The Pleasant Hill radar (KEAX), 128 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
393 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 201955
SVRSGF
KSC011-037-202045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT SAT APR 20 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CRAWFORD COUNTY IN SOUTHEAST KANSAS
  BOURBON COUNTY IN SOUTHEAST KANSAS

* UNTIL 345 PM CDT

* AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR GIRARD...OR 13 MILES NORTHWEST OF PITTSBURG...AND
  MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ARMA...FORT SCOTT BY 300 PM CDT.
   ARCADIA BY 305 PM CDT.

THE TOWNS OF FARLINGTON...RINGO...POLK...FRANKLIN AND CROWEBURG ARE
ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3775 9499 3749 9493 3750 9462 3803 9460
          3804 9506

BOOKBINDER/GAEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:45 PM CDT, 10 minutes earlier.

Area forecast discussion, Apr 20, 2:45 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT SAT APR 20 2002

LATEST VISIBLE SATELLITE AND SURFACE OBSERVATIONS SHOW STATIONARY
FRONT DRAPED ALONG THE I-44 CORRIDOR...BEGINNING TO SLOWLY RETREAT
NORTH AS UPPER LEVEL SYSTEM AND SURFACE CYCLOGENESIS TAKE SHAPE
ACROSS THE ROCKIES. TO THE SOUTH...A FEW BREAKS IN THE CLOUDS HAVE
HELPED TEMPERATURES SHOOT UP INTO THE 70S. WINDS HERE HAVE SHIFTED
INTO THE SE AGAIN AS WELL...WITH E-W LINE OF CONVECTION BISECTING
THE AREA HELPING TO DRAG SURFACE BOUNDARY BACK NORTH.

THANKFULLY...RAINFALL WITH MORNING COMPLEX HAS BEEN FAIRLY TOLERABLE
(GENERALLY AROUND A HALF INCH). DENSE FOG CONTINUES TO PLAGUE AREAS
THAT RECEIVED EXCESSIVE RAINFALL YESTERDAY ACROSS CENTRAL
MISSOURI...BUT THINK THAT APPROACHING PRECIP AND RETREATING BOUNDARY
SHOULD HELP MIX OUT THE BOUNDARY LAYER ENOUGH TO IMPROVE
VISIBILITIES.

ALSO MONITORING STORMS ACROSS SE KANSAS WHICH HAVE SHOWN A TENDENCY
TO STRENGTHEN AND PROPAGATE SE TOWARD THE WARM SECTOR DURING THE
LAST HOUR. IF DEEP CONVECTION CAN BECOME ROOTED IN THE BOUNDARY
LAYER...THEN VERY LARGE HAIL AND DAMAGING WINDS ARE LIKELY THIS
AFTERNOON/EVENING ACROSS THE AREA. WILL CONTINUE TO MONITOR RADAR
TRENDS. LOOKS LIKE SPC SEES SIMILAR TRENDS RE: SWOMCD.

NEXT PROBLEM IS THE FLOOD WATCH THAT REMAINS IN EFFECT THROUGH
TONIGHT AND ATTENDANT SEVERE WEATHER THREAT. WITH SURFACE FRONT
LIFTING BACK TO THE NORTH...EXPECT FOCUS FOR HEAVY RAIN TO BE ALONG
AND NORTH OF THIS BOUNDARY.  TRACK OF SURFACE LOW TONIGHT PLACES
MOST OF THE CWA IN THE WARM SECTOR...WITH HEAVY RAINFALL CONDITIONAL
ON THE DEVELOPMENT OF SEVERE COMPLEX ACROSS TX/OK LATER TODAY. THIS
SYSTEM WOULD AFFECT MAINLY WRN MO/SE KS WITH LARGE HAIL AND DAMAGING
WINDS CERTAINLY POSSIBLE GIVEN VERY STRONG SHEAR PROFILE PROGGED TO
DEVELOP LATER TONIGHT. WITH BACKED LOW LEVEL FLOW INVOF WARM
FRONT...SHEAR VALUES INCREASE TREMENDOUSLY TONIGHT...SO ISOLATED
TORNADOES CANNOT BE RULED OUT. WHILE FLASH FLOOD GUIDANCE SUGGESTS
THAT COUNTIES ALONG THE AR/OK/KS BORDERS COULD STAND QUITE A BIT OF
WATER...WILL NOT MAKE ANY CHANGES AT THIS TIME GIVEN UNCERTAINTY OF
TONIGHTS EVENT. TEMPERATURES OVERNIGHT MAY ACTUALLY RISE AS SRLY
FLOW ENHANCES WARM ADVECTION OVER THE AREA.

SURFACE LOW WILL TRACK INTO NORTHERN MISSOURI BY MIDDAY SUNDAY. THE
TRAILING FRONT WILL SWEEP ACROSS THE AREA DURING THE AFTERNOON.  ETA
SUGGESTS THAT AIRMASS WILL RECOVER AHEAD THE FRONT MAINLY EAST OF
SPRINGFIELD...WITH THUNDERSTORMS EXPECTED TO REDEVELOP BY NOONTIME.
UNSEASONABLY STRONG SHEAR PROFILES SUGGEST MAINLY A DAMAGING WIND
THREAT...WITH TORNADIC THREAT A DEFINITELY POSSIBILITY INVOF SURFACE
LOW.

ISC GRIDS HAVE BEEN SENT.

.SGF...
MO...FLOOD WATCH FOR TODAY THROUGH SATURDAY NIGHT FOR ZONES
MOZ055>058...MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106.

KS...FLOOD WATCH FOR TODAY THROUGH SATURDAY NIGHT FOR ZONES
KSZ073...KSZ097...KSZ101.

BOOKBINDER

In the hours before

Special weather statement, Apr 20, 1:00 PM CDT, 1 hour 55 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT APR 20 2002

* HAZARDOUS WEATHER THREAT(S)...

  FLOODING.
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL UP TO 1
  INCH IN DIAMETER AND DAMAGING WINDS UP TO 70 MPH.

* THREAT AREAS AND TIMING...

  FLOODING WILL BE POSSIBLE THROUGH TONIGHT ACROSS SOUTHEAST
  KANSAS AND THE MISSOURI OZARKS.  ADDITIONAL FLOODING OTHER THAN
  THAT ALREADY IN PROGRESS IS NOT EXPECTED UNTIL TONIGHT WHEN ANOTHER
  ROUND OF HEAVY RAINFALL AND THUNDERSTORMS WILL PUSH INTO THE
  REGION.

  A FEW SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE TODAY ACROSS
  SOUTHERN MISSOURI...SOUTH OF A STATIONARY FRONT THAT CURRENTLY
  BISECTS THE REGION. THE MAIN THREAT WITH ANY STORMS THAT DO
  DEVELOP WILL BE LARGE HAIL. THE THREAT OF SEVERE STORMS WILL
  INCREASE LATE TONIGHT AS A COMPLEX OF THUNDERSTORMS...EXPECTED TO
  DEVELOP ACROSS OKLAHOMA...PUSHES INTO THE REGION. THE GREATEST
  THREAT OF SEVERE WEATHER TONIGHT...INCLUDING LARGE HAIL AND
  DAMAGING WINDS...WILL BE WEST OF AN OSCEOLA...TO SPRINGFIELD...TO
  BRANSON LINE.

* DISCUSSION...

  SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A
  STATIONARY FRONT THAT WILL RETURN NORTH LATE THIS AFTERNOON.
  INSTABILITY WILL BE LIMITED TODAY AND ONLY ISOLATED SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL ARE
  EXPECTED...MAINLY CLOSE TO THE ARKANSAS BORDER. THE POTENTIAL OF
  SEVERE THUNDERSTORMS WILL INCREASE OVERNIGHT AS A STRONG UPPER
  LEVEL DISTURBANCE PUSHES INTO THE PLAINS. INCREASING WIND SHEAR
  WILL BE FAVORABLE FOR THE DEVELOPMENT OF SUPERCELLS.  THE THREAT
  OF DAMAGING WINDS...LARGE HAIL AND PERHAPS AN ISOLATED TORNADO
  WILL INCREASE LATER TONIGHT.  EXCESSIVE RAINFALL AMOUNTS IN EXCESS
  OF TWO INCHES AND  RESULTANT FLOODING WILL ALSO BE POSSIBLE IN
  SOME LOCALIZED AREAS.

* SPOTTER ACTIVATION OUTLOOK...

  SPOTTER ACTIVATION IS NOT EXPECTED TODAY.  SPOTTER ACTIVATION
  WILL BE LIKELY LATER TONIGHT...ESPECIALLY OVER SOUTHWEST
  MISSOURI AND SOUTHEAST KANSAS.

* EXTENDED OUTLOOK...

  THE THREAT OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL
  CONTINUE SUNDAY AS A COLD FRONT PUSHES ACROSS THE REGION. SEVERE
  THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT THAT WILL
  FINALLY CLEAR THE REGION. THE HIGHEST THREAT FOR SIGNIFICANT SEVERE
  WEATHER WILL BE TO THE EAST AND SOUTH OF SPRINGFIELD...WHERE
  SUFFICIENT DAYTIME HEATING AND AN UNUSUALLY STRONG JET STREAM WILL
  FAVOR DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES.

BOOKBINDER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 3:18 PM CDTSevere Thunderstorm WarningSGFBourbon, Crawford27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.